Pennsylvania, 2003

Flash Flood in Pennsylvania, December 10, 2003

December 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 10, 4:20 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 10, 4:20 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EST WED DEC 10 2003

FFA CONTS TNGT/THRS MRNG FOR REGION AS BULK OF HVIER RAIN WILL FALL
THRU IST HALF TNGT/COMBINED WITH SNOWMELT MAY CAUSE SIGNF STREAM
RISES. IST FRONT WILL PUSH THRU CWA EARLY TNGT AS NEG TILT UPPR TROF
SWINGS THRU BY MRNG...WITH 2NDRY FRONT USHERING IN COLDER AIR THEN.
EXPECT RW- TO CHNG OVER TO SW- DURG THRS MRNG. THOUGH 8H TRAJ/TEMP
FAVORABLE FOR LES THRS NGT...BNDRY LYR WINDS REMAIN WEST AND INVS
LWR, THOUGH WEAK PVA PROG THRU LTR THRS NGT. ATTM WILL MENTION FEW
INCHES N AND RDGS FOR THRS NGT. LATEST GFS HINTS AT INVTD SFC
TROF/SYSTEM TO OUR S  AFFECTING REGION WITH CHC SNOW SAT NGT-SUN
NGT...WILL ADJ XNTD.
ANOTHER SYSTEM TO AFFECT REGION LTR TUES/WED.

PITTSBURGH, PA   38  39  22  31 / 100  50  40  20
WHEELING, WV   38  39  22  31 / 100  50  40  20
MORGANTOWN, WV   39  40  23  32 / 100  40  40  20
ZANESVILLE, OH   37  38  22  31 / 100  40  20  10
NEW PHILADELPHIA, OH   37  38  22  31 / 100  40  20  10
FRANKLIN   37  38  19  28 / 100  60  60  40
DUBOIS   37  38  19  28 / 100  60  60  40
LATROBE   38  39  21  30 / 100  50  60  30
BUTLER   37  38  20  30 / 100  50  60  30
INDIANA   38  39  21  30 / 100  50  60  30
OAKLAND, MD   38  39  20  29 / 100  50  60  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL NOON EST THURSDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&
Hazardous weather outlook, Dec 10, 5:06 AM EST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EST WED DEC 10 2003

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101004-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
506 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FROM NOON WEDNESDAY UNTIL NOON THURSDAY.
THE COMBINATIONS OF MELTING SNOW AND RAIN MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH CONTINUES UNTIL NOON THURSDAY. TURNING COLDER DURING
THE DAY ON THURSDAY WITH SNOW SHOWERS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND OVERNIGHT.

In the hours before

Special weather statement, Dec 10, 8:13 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EST WED DEC 10 2003

MDZ001-PAZ020-021-029>032-WVZ001>004-012-021>023-041-110400-
ALLEGHENY PA-BEAVER PA-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-
HANCOCK WV-MARION WV-MARSHALL WV-MONONGALIA WV-OHIO WV-PRESTON WV-
TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
813 PM EST WED DEC 10 2003

MODERATE TO HEAVY RAIN IS OCCURRING IN NORTHERN WEST VIRGINIA...
SOUTHWESTERN PENNSYLVANIA...AND WESTERN MARYLAND. SOME PONDING OF
WATER ON ROADS HAS BEEN REPORTED. PATCHES OF HEAVY RAIN WILL CONTINUE
OVERNIGHT. IF MORE THAN ONE AND A HALF INCHES OF RAIN SHOULD FALL
WITHIN AN HOUR...FLOODING WILL BEGIN.

A FLOOD WATCH CONTINUES UNTIL NOON THURSDAY.
Special weather statement, Dec 10, 9:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EST WED DEC 10 2003

PAZ007>009-014>016-021>023-030>032-110532-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA-
GREENE PA-INDIANA PA-JEFFERSON PA-MERCER PA-VENANGO PA-
WESTMORELAND PA-
944 PM EST WED DEC 10 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STEADY RAIN
CONTINUING ACROSS THE REGION.  SOME OF THE RAIN WILL STILL BE HEAVY
ENOUGH TO CAUSE WATER TO POND ON ROADS.  THERE MAY ALSO BE SOME
FLOODING IN LOW AREAS AND WHERE DRAINAGE IS POOR.  IF 1 INCH OF RAIN
FALLS IN ONE HOUR, OR TWO INCHES FALLS IN 3 HOURS, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.

NEVER ATTEMPT TO DRIVE THROUGH FLOODED ROADS, THE WATER MAY BE TOO
DEEP TO PASS THROUGH SAFELY.  THE RAIN WILL BECOME LIGHT TOWARD
MIDNIGHT.

REHAK

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
December 10, 10:50 PM EST to 11:45 PM EST
Where
Butler County, Cooperstown
Reported by
EMERGENCY MANAGER
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Dodds Road flooded in Middlesex Twp.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328609.